What is this thing in my arm?
March 7, 2009 7:47 PM   Subscribe

I received an intravenous drip in a hospital in Morocco a little more than a week ago and now there's this thing under my skin near the injection site on my arm. What is it?

A few details:

- My IV wasn't always suspended from a pole/stand; I occasionally had "backflow" of blood into the drip tube. I also saw a couple air bubbles in there. Nurses also occasionally applied pressure to the tube to increase the flow of fluid/clear the tube of blood or air bubbles, which was rather painful.
- I'm pretty sure I was being injected with something to treat food poisoning (or the massive dehydration that comes with the vomiting and diarrhea).
- After leaving the hospital, I took a week's course of ciprofloxacin as prescribed by my doctor there.
- I flew back from Morocco to Berlin (two flights, about 5 hours in the air) in a single day - the day after I left the hospital.
- Messing around with the spot now leads to very mild irritation, but nothing I would call pain. It feels like a piece of very thin rope or sinew under my skin, about 3/4 inch long, which makes me think it's the vein that received the IV, but I can't be sure as it's a bit "higher" up my lower arm than the injection site.

What are my options for a) finding out what the lump-y sinew-y thing is, and b) getting rid of it? Would this even be detectable on an X-ray?

Bonus: I'm in Poland, so any Polish-specific info you can point me to would be amazing.

Happy to provide more details. YANMD, etc.
posted by mdonley to Health & Fitness (5 answers total)
 
Very likely the IV site got irritated, and you've got an induration ( a result of inflammation due to irritation). It will disappear over time.

The bubbles won't hurt you unless there was a large length of the tubing full of air. A very large bolus of air could compromise your circulation, but there's no concern if a few small bubbles get through.
posted by reflecked at 8:13 PM on March 7, 2009


Oh... and try warm moist heat for 15 minutes every few hours. That will increase blood circulation to the area and help your body to send in the clean-up squad.
posted by reflecked at 8:15 PM on March 7, 2009


I once had something similar that resulted from a lousy stick, and when my hand turned all bruised and the vein hardened noticeably, it turned out that a vein in the back of my hand had thrombosed. It was disgusting, and my doctor put me on daily aspirin for a little while, but along with the hot compresses the aspirin took care of it. Entirely home care, no further thought needed.
posted by chesty_a_arthur at 4:32 AM on March 8, 2009


vein is mildly thrombosed according to my other half (who deals with this regularly) Leave it alone , iot should resolve by itslef as a npormal healthy person(!)
unless it becomes sore/inflamed/ tender, then that means it is becoming a thrombophlebitis and will need treatment.

Nothing major about the treatment you described by the way, may not be up to top to European standard but there's plenty of hospitals in Europe where this could be the description of a rehydration.
posted by Wilder at 5:19 AM on March 8, 2009


Thanks all. My arm is healed!
posted by mdonley at 1:17 AM on April 8, 2009


« Older What's the REAL reason I'm seemingly undesirable?   |   Game Nostalgia Newer »
This thread is closed to new comments.